Serotonin Syndrome Precipitated by Paxlovid Initiation

Cureus. 2023 Aug 3;15(8):e42898. doi: 10.7759/cureus.42898. eCollection 2023 Aug.

Abstract

A female in her early 40s taking buspirone, quetiapine, and daily kratom presented to the emergency department two days after starting a course of Paxlovid for a mild COVID-19 infection with diffuse tremors, ocular clonus, diaphoresis, and confusion consistent with serotonin syndrome (SS). The patient was treated with oral lorazepam, and her symptoms significantly improved within one hour without the need for additional dosing. To our knowledge, this is the first reported case of SS in a COVID-19-positive patient who was prescribed Paxlovid. Clinicians should be mindful of the potential interactions of Paxlovid with serotonergic agents, and they should consider reducing the dose of these agents or selecting other therapeutics to treat COVID-19 infection in these patients.

Keywords: covid-19; medication interactions; nirmatrelvir and ritonavir; paxlovid; serotonin syndrome.

Publication types

  • Case Reports